California, 2011

Winter Storm in California, February 15 to 17, 2011

February 15 to 17, 2011 · NWS STO · 6 events in 6 counties and zones

A mid-winter storm brought snow to all the mountains of Northern California and down into foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A mid-winter storm brought snow to all the mountains of Northern California and down into foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 15, 5:00 AM PST, 3 hours earlier.

Area forecast discussion, Feb 15, 5:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 AM PST TUE FEB 15 2011

.DISCUSSION...
COLD FRONT OVER NW CA ONLY MAKING SLOW SEWD PROGRESS INLAND AS
UPSTREAM TROUGH CONTINUES TO DIG WEST OF 130W. MOST OF THE AREA HAS
CONTINUED TO SEE A BREAK IN PRECIPITATION OVERNIGHT...THE EXCEPTION
BEING THE FAR NORTHERN SIERRA NEVADA WHERE ENOUGH UPSLOPE COMPONENT
TO THE FLOW HAS KEPT SHOWERS GOING NORTH OF INTERSTATE 80. STRONG
SOUTHERLY WINDS HAVE CONTINUED OVERNIGHT ACROSS THE NORTHERN THIRD
OF THE FORECAST AREA WITH SEVERAL WIND GUST REPORTS OF 40 TO 50 MPH
IN THE FAR NORTH VALLEY AND NORTHERN MOUNTAINS.

PRECIPITATION AND INCREASING WIND IS EXPECTED ACROSS INTERIOR NORCAL
TODAY AS THE APPROACHING UPPER TROUGH BEGINS TO SHIFT THE FRONT
SEWD. THIS IS ALREADY BEING REFLECTED IN THE INCREASING SURFACE
GRADIENT ACROSS THE REGION EARLY THIS MORNING. THE SACRAMENTO TO
MEDFORD GRADIENT HAS CLIMBED TO NEARLY 14.5 MBS...AND NEARLY 8 MBS
FROM SACRAMENTO TO REDDING. WINDS WILL STEADILY PICK UP THROUGH THE
REMAINDER OF THE SACRAMENTO VALLEY DURING THE MORNING AS THE COLD
FRONT EDGES CLOSER. THE COLD FRONT IS EXPECTED TO BE NEAR THE
SACRAMENTO AREA LATE THIS AFTERNOON...AND THIS IS WHEN VALLEY WINDS
ARE EXPECTED TO BE AT THEIR PEAK. WINDS ARE THEN FORECAST TO
DECREASE THIS EVENING BEHIND THE FRONT.

MUCH OF THE VALLEY MAY END UP GETTING RAIN SHADOWED TODAY AS THE
FRONT MOVES THROUGH DUE TO THE VERY STRONG SOUTHWEST FLOW ABOVE THE
SURFACE (925 MB AND 850 MB WINDS 45-50 KTS) THOUGH THE UNSTABLE
AIRMASS BEHIND THE FRONT SHOULD GENERATE ENOUGH SHOWERS FOR A 1/2
INCH TO AN INCH OF RAIN FOR MANY VALLEY LOCALES TONIGHT AND
WEDNESDAY. VERY HEAVY SNOWFALL AND GUSTY WINDS EXPECTED TO DEVELOP
LATER TODAY INTO WEDNESDAY OVER THE NORTHERN SIERRA WITH THE POLAR
JET OVERHEAD AND GOOD UPSLOPE FLOW AND STRONG COLD ADVECTION
DEVELOPING THE FRONT. A FOOT OR MORE OF SNOWFALL WILL BE POSSIBLE
AROUND BLUE CANYON WITH UP TO 4 FEET ALONG THE SIERRA CREST BY
WEDNESDAY EVENING.

ADDITIONAL SHORT-WAVES ON THE BACKSIDE OF THE UPPER TROUGH WILL
LIKELY CONTINUE SHOWERS ACROSS THE REGION WEDNESDAY NIGHT INTO
THURSDAY AND FRIDAY.

&&

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
MODELS ARE IN DESCENT AGREEMENT FOR THE WEEKEND OVER CAL. THE
LONGWAVE TROUGH IS OVER CAL AS THE LAST IN A SERIES OF SHORT WAVES
HAS JUST ENTERED THE BASE OF THE LONGWAVE AXIS ON SATURDAY AND
DEVELOPED A CLOSED LOW JUST OFFSHORE FROM THE MONTEREY/SAN FRAN
AREA. THE WRAP AROUND MOISTURE SHOULD KEEP A CHANCE OF SHOWERS OVER
OUR FORECAST AREA FOR SATURDAY. HOWEVER...THE LOW CENTER SWINGS EAST
AND FILLS AS BRIEF TRANSITORY RIDGING DOMINATES SUNDAY. SO WE SHOULD
SEE A BREAK IN THE WEATHER. HOWEVER...WE KEPT IN A SLIGHT CHANCE
PRECIP OVER MOST AREAS AS THE THE PATTERN NOW BECOMES MORE
UNCERTAIN. THE NEXT RATHER STRONG SHORT WAVE DESCENDS THE BACKSIDE
OF THE UPSTREAM RIDGE AND INTO NRN CAL ON MONDAY BEFORE DRYING OUT A
BIT ON TUESDAY. SNOW LEVELS RANGE ROUGHLY FROM 2000 FT TO 3500 FT
THROUGHOUT THE EXTENDED AS BROAD TROUGHING OVER THE ERN PAC AND WRN
US KEEP THE ATMOSPHERE RATHER COOL AND UNSETTLED.   JCLAPP

.AVIATION...
FRONTAL SYSTEM SLOWING APPROACHING INTERIOR NORCAL...MOVES THRU FCST
AREA TODAY/TONIGHT FOLLOWED BY COLD UPPER TROUGH WED. FOR INTR
NORCAL...AREAS MVFR CONDS IN SHOWERS LATER TODAY BECOMING MORE
WDSPRD MVFR/IFR IN PCPN TONIGHT. STRONG S-SWLY FLOW ALOFT. IN SAC
VLY...LCL SLY SFC WND G25 TO 35 KTS TODAY WITH G40 KTS OVER NRN SAC
VALLEY. IN MTNS...AREAS SE-SW SFC WND GSTS 25 TO 40 KTS TODAY.

KSMF...PERIODIC IFR CIGS EARLY THIS MORN AHEAD OF THE FRONT.
STRONGEST WINDS THIS AFTN NEAR FRONTAL PASSAGE.  JCLAPP

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY ABOVE 4000 FEET FOR
THE WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM PST WEDNESDAY ABOVE
5000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.

WINTER WEATHER ADVISORY UNTIL 9 PM PST THIS EVENING ABOVE 4000 FEET
FOR THE BURNEY BASIN/EASTERN SHASTA COUNTY...MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE AREA/NORTHERN
SHASTA COUNTY.

WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
ABOVE 3000 FEET FOR THE BURNEY BASIN/EASTERN SHASTA COUNTY...
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY.

WIND ADVISORY UNTIL 6 PM PST THIS EVENING CENTRAL SACRAMENTO
VALLEY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.

WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.

WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING
CARQUINEZ STRAIT AND DELTA...SOUTHERN SACRAMENTO VALLEY.

WIND ADVISORY UNTIL 6 PM PST THIS EVENING NORTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Feb 15, 5:12 AM PST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
512 AM PST TUE FEB 15 2011

CAZ013>019-063-064-066>069-161500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
512 AM PST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE INTO NORTHERN CALIFORNIA TODAY BRING
STRONG WINDS TO THE REGION AND PERIODS OF HEAVY SNOW TO THE
MOUNTAINS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SERIES OF WINTER STORMS WILL IMPACT INTERIOR NORTHERN CALIFORNIA
THIS WEEK. HEAVIEST PRECIPITATION AND STRONGEST WINDS ARE EXPECTED
TO CONTINUE INTO WEDNESDAY WITH SHOWER CHANCES CONTINUING THE
REMAINDER OF THE FORECAST PERIOD.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, Feb 15, 4:38 AM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 AM PST TUE FEB 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     NON-TSTM WND GST 5 N QUINCY              40.00N 120.92W
02/15/2011  M0.00 MPH        PLUMAS             CA   MESONET

            48 MPH AT CASHMAN RAWS

0342 AM     NON-TSTM WND GST ALDER SPRINGS           39.65N 122.72W
02/15/2011  M0.00 MPH        GLENN              CA   MESONET

            50 MPH AT ALDER SPRINGS RAWS

0353 AM     HIGH SUST WINDS  REDDING                 40.57N 122.36W
02/15/2011  M0.00 MPH        SHASTA             CA   ASOS

            32 MPH AT KRDD

0353 AM     NON-TSTM WND GST REDDING                 40.57N 122.36W
02/15/2011  M0.00 MPH        SHASTA             CA   ASOS

            46 MPH GUST AT KRDD

0354 AM     HIGH SUST WINDS  RED BLUFF               40.17N 122.24W
02/15/2011  M0.00 MPH        TEHAMA             CA   ASOS

            27 MPH AT KRBL

0413 AM     NON-TSTM WND GST BURNEY                  40.88N 121.67W
02/15/2011  M0.00 MPH        SHASTA             CA   CO-OP OBSERVER

            49 MPH

0413 AM     NON-TSTM WND GST 5 ENE BURNEY            40.93N 121.58W
02/15/2011  M0.00 MPH        SHASTA             CA   MESONET

            51 MPH AT SOLDIER MTN RAWS

&&

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
February 15, 8:00 AM PST to February 17, 5:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

More than three feet of snow fell at the highest elevations with up to a foot of snow falling at the 4000 foot elevation.

Winter Storm, West Slope Northern Sierra Nevada

When
February 15, 9:30 AM PST to February 17, 9:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Three to four feet of snow fell at the highest elevations, more than two feet fell at 7000 feet, and ten to twelve inches fell down to 3000 feet.

Winter Storm, Shasta Lake/North Shasta County

When
February 15, 5:30 PM PST to February 16, 2:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Up to two feet of snow fell at the higher elevations and up to five inches fell down to 3000 feet.

Winter Storm, Burney Basin/Eastern Shasta County

When
February 15, 6:30 PM PST to February 16, 3:30 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

More than two feet of snow fell at the higher elevations and five to eight inches fell down into the Burney Basin.

Winter Storm, Northeast Foothills/Sacramento Valley

When
February 16, 4:00 AM PST to 9:00 PM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Reported by
Mesonet

Five to eight inches of snow fell along major highways with snow falling down to 1500 feet in some areas.

Winter Storm, Motherlode/Camptonville to Groveland

When
February 16, 6:00 AM PST to February 17, 1:00 AM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Mesonet

Five to ten inches of snow fell along major highways with snow falling down to 2000 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299860, 299861, 299854, 299855, 299858, 299859.